West Virginia, 2015

Flash Flood in West Virginia, June 5, 2015

June 5, 2015 · NWS PBZ · 1 event in 1 county or zone

Scattered severe thunderstorms developed across western Pennsylvania ahead of an approaching cold front. Isolated flash flooding from very heavy rain also occurred in downtown Wheeling, West Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Scattered severe thunderstorms developed across western Pennsylvania ahead of an approaching cold front. Isolated flash flooding from very heavy rain also occurred in downtown Wheeling, West Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 5, 1:36 PM EST, 2 hours 32 minutes earlier.

Area forecast discussion, Jun 5, 1:36 PM EST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
236 PM EDT FRI JUN 5 2015

.SYNOPSIS...
A WEAK FRONT PASSES THROUGH TONIGHT WITH SOME SHOWERS AND STORMS.
DRIER WEATHER RETURNS SATURDAY AFTERNOON AND NIGHT. A STRONGER
FRONT APPROACHES BY MONDAY MORNING.

&&

.NEAR TERM /THROUGH SATURDAY/...
FRONT IS CURRENTLY POISED TO CROSS LAKE ERIE...AND EXPECT IT TO
MOVE ACROSS THE CWA BETWEEN 22Z AND 04Z. LESS CAPPING/BETTER INSTABILITY
THAN PAST DAYS HAS ALLOWED SHRA TO ALREADY START POPPING ACROSS
THE AREA. EXPECT THIS TREND TO CONTINUE AHEAD OF THE FRONT...WITH
LITTLE ORGANIZATION GIVEN THE WEAK FLOW REGIME. THUNDER ACTIVITY
WILL INCREASE WITH THE APPROACH OF THE BOUNDARY...BUT NOTHING
APPROACHING SEVERE IS ANTICIPATED. WILL KEEP POPS IN THE HIGH
CHANCE/LOW LIKELY RANGE GIVEN THE DISORGANIZATION.

A FEW SHRA MAY LINGER BEHIND THE BOUNDARY INITIALLY...BUT MOST
ACTIVITY WILL DIURNALLY COLLAPSE BY LATE EVENING. ALTHOUGH THE
SURFACE BOUNDARY WILL PROGRESS THROUGH THE ENTIRE CWA...LOW LEVEL
MOISTURE WILL LINGER AND BECOME TRAPPED UNDERNEATH A LOW
INVERSION...PROMOTING STRATUS FORMATION LATER TONIGHT.

THIS MOISTURE WILL BE SLOW TO MIX OUT SATURDAY MORNING...AND A FEW
ISOLATED SHRA/TSRA MAY POP DURING THE LATE MORNING/EARLY AFTERNOON
HOURS MAINLY SOUTH OF I-70. NORTHEAST FLOW AROUND THE NORTHERN
GREAT LAKES SURFACE HIGH WILL BE PUSHING IN DRIER AIR DURING THE
AFTERNOON THOUGH...AND EXPECT THAT CLOUDS WILL DECREASE AND
PRECIPITATION WILL END BY 00Z SUNDAY ACROSS THE AREA.

BLENDED ECMWF TEMPERATURE FORECAST...WHICH HAS BEEN PERFORMING
WELL LATELY...IN WITH PREVIOUS FOR LOWS TONIGHT. SATURDAY HIGHS
WERE ALREADY NEAR GUIDANCE CONSENSUS AND DID NOT CHANGE MUCH.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
ATMOSPHERE DRIES OUT AS RIDGING ALOFT TAKES PLACE SATURDAY
NIGHT...AT LEAST BRIEFLY. MID-LEVEL FLOW VEERS QUICKLY TO THE
SOUTHWEST SUNDAY MORNING AS AN APPROACHING WAVE DE-AMPLIFIES THE
RIDGE. LOW TO MID-LEVEL MOISTURE WILL BEGIN PUSHING BACK NORTHWARD
IN ADVANCE OF THE WAVE...AND WILL FUEL SCATTERED SHOWERS AND
THUNDERSTORMS SUNDAY AFTERNOON. HIGHER CHANCES WILL EXIST IN THE
ELEVATED HEATING ZONES IN THE MOUNTAINS OF PA/WV/MD AND ALONG OUR
NORTHERN ZONES WHERE WAVE TRACKS. ONLY EXPECTING AN ISOLATED THREAT
THUNDERSTORM SOUTH OF PITTSBURGH. EXPECTING TEMPERATURES TO SHOOT UP
QUICKLY SUNDAY AFTERNOON AS STRONG WARM AIR ADVECTION AND MIXING
OCCURS. WENT A FEW NOTCHES ABOVE GUIDANCE FOR THIS PERIOD.

COLD FRONT APPROACHES LATE SUNDAY NIGHT INTO EARLY MONDAY MORNING.
MODEL TIMING HAS THUS FAR HAD SHOWERS AND THUNDERSTORMS ADVANCING
THROUGH WHEN TIMING IS NOT FAVORABLE FOR STRENGTHENING OF
THUNDERSTORMS. HOWEVER...GLANCING AT THE LATEST 12Z ECMWF...TIMING
IN THAT SCENARIO IS PUSHED BACK AROUND 12 HRS. WITH MODERATE
INSTABILITY AND SHEAR PROFILES...EXACT TIMING OF THE FRONT COULD
HAVE LARGE IMPLICATIONS ON THE STRENGTH OF THE ASSOCIATED
PRECIPITATION. THIS WILL NEED TO BE MONITORED CLOSELY IN THE COMING
FORECASTS. REGARDLESS OF TIMING...THE DEEPER MOISTURE ASSOCIATED
WITH THE FRONT WILL MORE THAN LIKELY HANG UP IN OUR SOUTHERN ZONES
INTO LATE MONDAY NIGHT AS THE FRONT SPLAYS OUT WSW TO ENE AND THE
MID AND UPPER-LEVEL FLOW RUNS MORE PARALLEL.
TAX

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
MUCH BETTER CHANCE FOR SHOWERS AND STORMS SUNDAY NIGHT AND MONDAY
AS A MORE POTENT COLD FRONT WILL CROSS THE REGION. AREA WILL DRY
OUT BEHIND THE FRONT AS HIGH PRESSURE BUILDS IN THROUGH MIDWEEK.
ANOTHER SYSTEM WILL APPROACH THE AREA ON THURSDAY.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
EXPECTING VFR IN THE MEAN FOR THE AFTERNOON INTO THE EVENING
HOURS. SCT-BKN CU BETWEEN 3K AND 4K FEET WILL DOMINATE. SCATTERED
SHRA/TSRA ARE EXPECTED AHEAD OF A COLD FRONT. ANY RESTRICTIONS
FROM THESE WOULD BE QUITE BRIEF AND DIFFICULT TO TIME...SO WILL
CONTINUE TO HANDLE WITH VCTS. THE FRONT WILL REACH FKL AROUND
22Z...PIT/HLG BY 00Z...AND MGW BY 02Z. SOME LIGHT SCATTERED SHRA
MAY LINGER THROUGH THE EVENING.

BEHIND THE FRONT OVERNIGHT...NORTHERLY FLOW AND LINGERING LOW
LEVEL MOISTURE WILL PROMOTE MVFR TO IFR CIGS AREAWIDE...WITH
FKL/DUJ MOST LIKELY TO SEE THE MORE IMPACTFUL CIGS. 3-5 MILE VIS
IN BR IS EXPECTED AS WELL. LOW CLOUDS WILL LINGER THROUGH
MIDMORNING...AND THEN CIGS WILL LIFT INTO A SCT-BKN VFR CU DECK
BY MIDDAY.

.OUTLOOK.../SATURDAY THROUGH TUESDAY/...
MORE RESTRICTIONS ARE POSSIBLE ON SUNDAY AS LOW LEVEL MOISTURE
AND SHOWER CHANCES INCREASE...AND WITH A MONDAY COLD FRONT.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jun 5, 1:40 PM EST, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
240 PM EDT FRI JUN 5 2015

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-061845-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
240 PM EDT FRI JUN 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

DEPENDING ON THE TIMING OF A COLD FRONT...STRONG TO SEVERE
THUNDERSTORMS COULD FORM EARLY MONDAY INTO MONDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 5, 2:31 PM EST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
331 PM EDT FRI JUN 5 2015

OHZ050-WVZ001-002-052000-
JEFFERSON-BROOKE-HANCOCK-
331 PM EDT FRI JUN 5 2015

...A THUNDERSTORM WITH GUSTY WIND WILL AFFECT SOUTHEASTERN
JEFFERSON... SOUTHEASTERN HANCOCK AND NORTH CENTRAL BROOKE
COUNTIES...

AT 331 PM EDT...A THUNDERSTORM WAS NEAR WINTERSVILLE...OR 7 MILES
NORTHWEST OF STEUBENVILLE...MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS OF 40 TO 45 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WEIRTON...STEUBENVILLE...TORONTO...WINTERSVILLE...MINGO JUNCTION...
FOLLANSBEE...BRILLIANT...RICHMOND...NEW ALEXANDRIA...BRENTWOOD AND
EAST STEUBENVILLE.

LAT...LON 4039 8085 4047 8077 4043 8053 4024 8066
TIME...MOT...LOC 1931Z 298DEG 13KT 4041 8077

15
Special weather statement, Jun 5, 3:36 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
436 PM EDT FRI JUN 5 2015

PAZ013-052100-
LAWRENCE-
436 PM EDT FRI JUN 5 2015

...A STRONG THUNDERSTORM WILL AFFECT WESTERN LAWRENCE COUNTY...

AT 435 PM EDT...A STRONG THUNDERSTORM WAS NEAR OAKWOOD...OR NEAR NEW
CASTLE...MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS UP TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
NEW CASTLE...OAKWOOD...NEW CASTLE NORTHWEST...BESSEMER...SOUTH NEW
CASTLE AND S.N.P.J..

THIS INCLUDES THE FOLLOWING HIGHWAYS...
  PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 3 AND 4.
  INTERSTATE 376 IN PENNSYLVANIA BETWEEN MILE MARKERS 9 AND 14.

LAT...LON 4104 8024 4087 8046 4097 8052 4106 8052
      4110 8046
TIME...MOT...LOC 2035Z 296DEG 9KT 4104 8047

15
Special weather statement, Jun 5, 3:45 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
445 PM EDT FRI JUN 5 2015

OHZ059-WVZ003-004-052100-
BELMONT-MARSHALL-OHIO-
445 PM EDT FRI JUN 5 2015

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL BELMONT...
SOUTHWESTERN OHIO AND NORTHEASTERN MARSHALL COUNTIES...

AT 444 PM EDT...A STRONG THUNDERSTORM WAS OVER WHEELING...MOVING
SOUTHEAST AT 10 MPH.

WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WHEELING...MARTINS FERRY...BELLAIRE...BETHLEHEM...TRIADELPHIA...
SHADYSIDE...MCMECHEN...BRIDGEPORT...BENWOOD...BROOKSIDE...SHERRARD...
DALLAS AND ELM GROVE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
  INTERSTATE 70 IN OHIO BETWEEN MILE MARKERS 224 AND 225.
  INTERSTATE 70 IN WEST VIRGINIA BETWEEN MILE MARKERS 0 AND 8.
  INTERSTATE 470 IN OHIO BETWEEN MILE MARKERS 3 AND 6.
  INTERSTATE 470 IN WEST VIRGINIA BETWEEN MILE MARKERS 0 AND 3.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
CAUSE LOCALIZED FLOODING. EXPECT A RAPID HALF...TO ONE INCH OF
RAINFALL.  DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

LAT...LON 4005 8081 4011 8071 4002 8052 3991 8070
TIME...MOT...LOC 2044Z 312DEG 10KT 4005 8072

15

The radar

The Pittsburgh radar (KPBZ), 65 km away, was scanning. The volume nearest the first event began at 21:08 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Ohio

When
June 5, 4:08 PM EST to 4:59 PM EST
Where
Ohio County, 1.26 mi ENE of Wheeling to 2.04 mi E of Wheeling
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.080, -80.700

Emergency management reported Main Street flooded in downtown Wheeling, with numerous vehicles stuck in water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2015Every state in 2015This day in weather historyWarnings in West Virginia, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 580289.